Limits...
Lithium-Induced Minimal Change Disease and Acute Kidney Injury.

Tandon P, Wong N, Zaltzman JS - N Am J Med Sci (2015)

Bottom Line: It is often associated with therapeutic lithium and is typically resolved with discontinuation of lithium.Corticosteroids may be needed to reduce the proteinuria and prevent progression to chronic kidney disease.As such, patients on lithium therapy may benefit from monitoring of glomerular function via urinalysis to prevent the onset of nephrotic syndrome.

View Article: PubMed Central - PubMed

Affiliation: Department of Medicine, Michigan State University College of Osteopathic Medicine, Lansing, Michigan, United States.

ABSTRACT

Context: Lithium carbonate is a psychiatric medication commonly used in the treatment of bipolar disorder. It has been implicated in inducing nephrogenic diabetes inspidus, chronic tubulointerstitial nephropathy, and acute tubular necrosis. We describe a case of lithium-induced minimal change disease (MCD) and acute kidney injury (AKI).

Case report: A 32-year-old female with a medical history of bipolar disorder treated with chronic lithium therapy presented with anasarca, fatigue, and tremors. Work-up revealed supra-therapeutic lithium levels, hypoalbuminemia, and significant proteinuria. The patient was treated conservatively with fluids and discontinuation of lithium therapy. Subsequently, she developed significant AKI and persistent proteinuria. She underwent a renal biopsy that demonstrated effacement of podocyte foot processes consistent with lithium-induced MCD. This was treated with corticosteroids, which decreased the proteinuria and resolved all the patient's symptoms.

Conclusion: Lithium-induced MCD is a rare disease that affects patients of all ages. It is often associated with therapeutic lithium and is typically resolved with discontinuation of lithium. In some cases, concurrent AKI may result due to vascular obstruction from hyperalbuminuria and associated renal interstitial edema. Corticosteroids may be needed to reduce the proteinuria and prevent progression to chronic kidney disease. As such, patients on lithium therapy may benefit from monitoring of glomerular function via urinalysis to prevent the onset of nephrotic syndrome.

No MeSH data available.


Related in: MedlinePlus

Serum creatinine and albumin/creatinine ratio throughout the hospitalization and post-hospitalization follow-up. Progression of serum creatinine and albumin/creatinine ratio from first day of hospitalization to current follow-up. The start of prednisone is marked. * Indicates the day of lithium discontinuation. ▪ indicates albumin/creatinine levels. • Indicates serum creatinine levels
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4525392&req=5

Figure 2: Serum creatinine and albumin/creatinine ratio throughout the hospitalization and post-hospitalization follow-up. Progression of serum creatinine and albumin/creatinine ratio from first day of hospitalization to current follow-up. The start of prednisone is marked. * Indicates the day of lithium discontinuation. ▪ indicates albumin/creatinine levels. • Indicates serum creatinine levels

Mentions: Lithium treatment was discontinued immediately and the patient was treated conservatively with fluids. Initially the patient refused renal biopsy. Once stabilized, she was discharged from the hospital and lithium remained discontinued. At 2 months follow-up, the patient experienced worsening anasarca, significant acute kidney injury (AKI; serum creatinine 209 μmol/L), and persistent proteinuria. She was readmitted to the hospital and subsequently underwent a renal biopsy, when at the time her creatinine peaked at 348 μmol/l. On light microscopy, there was no global sclerosis, crescent formation, or necrotic lesions capillary wall thickness was normal. There was evidence of moderate focal interstitial fibrosis [Figure 1a]. Immunofluorescence did not demonstrate any immune deposits. Electron microscopy revealed widespread fusion of podocyte foot processes affecting more than 75% of the surface of glomerular capillary loops [Figure 1b]. No electron dense deposits were evident. A diagnosis of MCD secondary to lithium use was established and the patient was started on high dose corticosteroids, initially intravenously, but changed to oral prednisone 80 mg daily on discharge. Over the next 2 months of follow-up, the patient's creatinine, proteinuria, and edema all decreased significantly and she was tapered to oral prednisone 40 mg. At her 4 months follow-up, her albumin/creatinine ratio had decreased to 220 mg/mmol and she remained on oral prednisone 40 mg daily. Her edema as well as AKI had resolved. The progression of renal and glomerular failure is illustrated in Figure 2.


Lithium-Induced Minimal Change Disease and Acute Kidney Injury.

Tandon P, Wong N, Zaltzman JS - N Am J Med Sci (2015)

Serum creatinine and albumin/creatinine ratio throughout the hospitalization and post-hospitalization follow-up. Progression of serum creatinine and albumin/creatinine ratio from first day of hospitalization to current follow-up. The start of prednisone is marked. * Indicates the day of lithium discontinuation. ▪ indicates albumin/creatinine levels. • Indicates serum creatinine levels
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4525392&req=5

Figure 2: Serum creatinine and albumin/creatinine ratio throughout the hospitalization and post-hospitalization follow-up. Progression of serum creatinine and albumin/creatinine ratio from first day of hospitalization to current follow-up. The start of prednisone is marked. * Indicates the day of lithium discontinuation. ▪ indicates albumin/creatinine levels. • Indicates serum creatinine levels
Mentions: Lithium treatment was discontinued immediately and the patient was treated conservatively with fluids. Initially the patient refused renal biopsy. Once stabilized, she was discharged from the hospital and lithium remained discontinued. At 2 months follow-up, the patient experienced worsening anasarca, significant acute kidney injury (AKI; serum creatinine 209 μmol/L), and persistent proteinuria. She was readmitted to the hospital and subsequently underwent a renal biopsy, when at the time her creatinine peaked at 348 μmol/l. On light microscopy, there was no global sclerosis, crescent formation, or necrotic lesions capillary wall thickness was normal. There was evidence of moderate focal interstitial fibrosis [Figure 1a]. Immunofluorescence did not demonstrate any immune deposits. Electron microscopy revealed widespread fusion of podocyte foot processes affecting more than 75% of the surface of glomerular capillary loops [Figure 1b]. No electron dense deposits were evident. A diagnosis of MCD secondary to lithium use was established and the patient was started on high dose corticosteroids, initially intravenously, but changed to oral prednisone 80 mg daily on discharge. Over the next 2 months of follow-up, the patient's creatinine, proteinuria, and edema all decreased significantly and she was tapered to oral prednisone 40 mg. At her 4 months follow-up, her albumin/creatinine ratio had decreased to 220 mg/mmol and she remained on oral prednisone 40 mg daily. Her edema as well as AKI had resolved. The progression of renal and glomerular failure is illustrated in Figure 2.

Bottom Line: It is often associated with therapeutic lithium and is typically resolved with discontinuation of lithium.Corticosteroids may be needed to reduce the proteinuria and prevent progression to chronic kidney disease.As such, patients on lithium therapy may benefit from monitoring of glomerular function via urinalysis to prevent the onset of nephrotic syndrome.

View Article: PubMed Central - PubMed

Affiliation: Department of Medicine, Michigan State University College of Osteopathic Medicine, Lansing, Michigan, United States.

ABSTRACT

Context: Lithium carbonate is a psychiatric medication commonly used in the treatment of bipolar disorder. It has been implicated in inducing nephrogenic diabetes inspidus, chronic tubulointerstitial nephropathy, and acute tubular necrosis. We describe a case of lithium-induced minimal change disease (MCD) and acute kidney injury (AKI).

Case report: A 32-year-old female with a medical history of bipolar disorder treated with chronic lithium therapy presented with anasarca, fatigue, and tremors. Work-up revealed supra-therapeutic lithium levels, hypoalbuminemia, and significant proteinuria. The patient was treated conservatively with fluids and discontinuation of lithium therapy. Subsequently, she developed significant AKI and persistent proteinuria. She underwent a renal biopsy that demonstrated effacement of podocyte foot processes consistent with lithium-induced MCD. This was treated with corticosteroids, which decreased the proteinuria and resolved all the patient's symptoms.

Conclusion: Lithium-induced MCD is a rare disease that affects patients of all ages. It is often associated with therapeutic lithium and is typically resolved with discontinuation of lithium. In some cases, concurrent AKI may result due to vascular obstruction from hyperalbuminuria and associated renal interstitial edema. Corticosteroids may be needed to reduce the proteinuria and prevent progression to chronic kidney disease. As such, patients on lithium therapy may benefit from monitoring of glomerular function via urinalysis to prevent the onset of nephrotic syndrome.

No MeSH data available.


Related in: MedlinePlus